Search

Stop ODs - Opioid Overdose Prevention

Get Naloxone

Get Naloxone

Naloxone is a drug that can temporarily reverse an opioid (such as Fentanyl) overdose, so long as it is given right away and followed up by emergency medical care.

In other words: if you’re having an OD from opioid (such as Fentanyl), Naloxone can save your life.

You can get a Naloxone Kit to carry with you, when using drugs.

Naloxone kits are available free of charge to anyone at risk of opioid overdose (i.e. current or previous users of opioids). If you get a kit at a community walk-in clinic or Pharmacy you do not need ID or a prescription.

Family and friends can also get a kit.

To get your Naloxone Kit, visit one of the following organizations or a walk-in clinic:

For training and setting up a naloxone program visit the Take Home Naloxone Program

MEDICINE HAT
HIV Community Link
http://www.hivcl.org/about-us/medicine-hat/

LETHBRIDGE
ARCHES
http://www.lethbridgehiv.com/contact-us/

CALGARY
Safeworks
http://www.albertahealthservices.ca/services.asp?pid=servi ce&rid=1702

RED DEER
Turning Point
http://caans.org/

EDMONTON
Streetworks Edmonton
http://www.streetworks.ca/client/index.html

GRANDE PRAIRIE
HIV North Society (Grande Prairie)
http://www.hivnorth.org/contactusgrandeprairie/

FORT MCMURRAY
HIV North Society (Fort McMurray)
http://www.hivnorth.org/contactusfortmcmurray/

EDSON
HIV West Yellowhead (Edson)
http://hivwestyellowhead.com/contact-us/

Naloxone is safe, effective, and can’t be abused – these Kits can help save lives.

For more on Alberta’s Take Home Naloxone Program, click here.

Take Home Naloxone Kits

View our interactive map of pharmacies and walk-in clinics carrying Take Home Naloxone Kits:

naloxone map
Get Help

Call 911 immediately if an overdose is suspected.

If you need help or are concerned with someone else’s substance use, call:

  • Health Link at 811 or
  • 1-866-332-2322 the Addiction Helpline (available 24 hours a day, seven days a week)

Treatment options, information and resources on opioids are also available to patients, family, community agencies and health care professionals through an AHS Opioid Dependency Program as well as treatment clinics for opioid dependence.

Have you lost a loved one to overdose?

Supports are available, please call Health Link at 811 to find help near you. For information on grief, visit MyHealth Alberta.

Resources

AHS Podcast Series

Programs

For Parents / Family / Friends

For Health Professionals

For Teachers & Community Groups

Printable Resources

Alberta Health Services welcomes community partners and stakeholders to print the below materials and use, as they feel appropriate.

POSTERS:

  • ID an OD. Know what to look for. Be Prepared. Get Naloxone. PDF | JPG
  • If you use. Know how to use Naloxone. PDF | JPG
  • Naloxone. Get it. Carry it. Use It. PDF | JPG
  • No ID. No Prescription. Free. Get Naloxone PDF | JPG
  • Your life is worth it. Get Naloxone PDF | JPG

Safe Me Poster (Steps on overdose response)

Overdose Signs and Symptoms Poster

Kit Brochure

WALLET-SIZED TIPS:

Community agencies working with entrenched users can download and print these wallet-sized tips, to hand out to opioid using clients, if desired.

Download: Wallet Sized Tips

ODs: Reduce Your Risk

Fentanyl may be 100 times more toxic than morphine, heroin, or oxycodone. Even small amounts can result in overdose and it can be found in other drugs without you knowing.

If you’re going to use:

  • don’t use fentanyl, or any other drug, while alone; 
  • start using in small amounts;
  • do ‘test shots’ (or test doses);
  • don’t mix drugs;
  • avoid speedballing;
  • always carry a Naloxone Kit;
  • call 911 if you or someone suspects a person is experiencing an overdose. Calling for help can save a life!

ODs:Signs, Symptoms

ODs: Signs & Symptoms

The following symptoms are signs of an overdose.

If you are using drugs, or are with someone who has used drugs, and you or they have any of these symptoms call 911:

  • breathing is slow or not breathing at all
  • nails and/or lips are blue
  • choking or throwing up
  • making gurgling sounds
  • skin is cold and clammy
  • can’t wake them up
ODs: Signs, Symptoms

The following symptoms are signs of an overdose.

If you are using drugs, or are with someone who has used drugs, and you or they have any of these symptoms call 911:

  • breathing is slow or not breathing at all
  • nails and/or lips are blue
  • choking or throwing up
  • making gurgling sounds
  • skin is cold and clammy
  • can’t wake them up

 

ODs: What to do?

If you suspect an overdose:

  • call 911
  • initiate rescue breathing
  • if you have a naloxone kit or Narcan® nasal spray (naloxone) follow the SAVE ME steps and instructions.

SAVE ME

Stimulate: Is the person unresponsive? Call 911

Airway: Are they breathing? No -> open airway, begin rescue breathing

Ventilation: Give 1 breath every 5 seconds, chest should rise with each breath

Evaluate: Are they responsive or breathing on their own? Administer naloxone.

adMinister naloxone. Naloxone will take 2 – 5 min to kick in

Evaluate again

  • Are they responsive or breathing on their own?
  • Administer another dose of naloxone and continue rescue breathing until medical help arrives.

Resources

Supervised Consumption Services

Supervised consumption services help save lives and build safer communities. Learn more